Year: 2016
Type: article
Study design: Case Report
Abstract: We report a case of toxic optic neuropathy from linezolid treatment in which we encountered an immediate visual recovery after cessation of linezolid intake. A 34-year-old Caucasian man presented with bilateral, painless visual loss and colour desaturation for 4–5 weeks. Best-corrected visual acuities (BCVA) were 3/60 either eye and colour vision was severely disturbed on Ishihara colour plates (2 of 15 plates OU correct). No relative afferent pupillary defect was present. Both optic nerves had a normal appearance without evidence of oedema or atrophy. Cecocentral scotomas were evident on visual field examination. Pattern reversal visual evoked potentials (PVEPs) showed both delayed responses and decreased amplitudes (Fig. 1). The pattern electroretinography (PERG) demonstrated passable P50s with poor N95s (Fig. 1). General history was remarkable for multidrug-resistant tuberculosis (MDR-TB), diagnosed 2 years prior. Due to the resistance profile, he was on meropenem 1 g three times a day, cycloserine 250 mg twice daily, clarithromycin 500 mg twice a day, amoxicillin–clavulanic acid 625 mg three times a day, linezolid 600 mg once daily, pyridoxine 500 mg twice daily and lansoprazole 15 mg once daily. Linezolid treatment had been going on for 18 months. He consumed less than one unit of alcohol per day, was a non-smoker and did not seem malnourished. There was no family history of hereditary optic neuropathy. He was diagnosed with presumed optic neuropathy, as a result of linezolid toxicity. Following discontinuation of linezolid, he noted immediate visual improvement and after 1 week and his vision improved to 6/6 either eye with full recovery of colour vision. Pattern reversal visual evoked potential (PVEP) and PERG 3 weeks later showed an incomplete recovery of responses (Fig. 1). Linezolid is used in the treatment of multidrug-resistant infections. For Multi-drug-resistant tuberculosis (MDR-TB), linezolid is often used for 18–24 months, which is in excess of the 28-day maximal recommended duration (Sotgiu et al. 2012). Its potential toxicities, myelosuppression and neurotoxicity (peripheral and optic neuropathy), are major obstacles for long-term use. Several cases of linezolid-associated optic neuropathy have been reported since the first two cases in 2002 (Corallo & Paull 2002). Optic neuropathy primarily occurs in patients treated beyond the 28-day window (Javaheri et al. 2007). Unlike the irreversible peripheral neuropathy, cessation of linezolid treatment generally results in improvement in optic neuropathy in 1–8 months (Kulkarni & Del Priore 2005). Presumably, it is caused by mitochondrial dysfunction of the retinal ganglion cells (RGCs), similar to hereditary causes such as Leber's hereditary optic neuropathy (Kulkarni & Del Priore 2005). Linezolid acts by inhibition of bacterial ribosomal protein synthesis and has shown to impair mitochondrial activity in humans (De Vriese et al. 2006). Mitochondria are abundant in the axons of RGC. Mitochondria are replicated only in the soma of RGC and must be distributed along the optic nerve in an energy-dependent fashion (Javaheri et al. 2007). The papillomacular bundle is composed mostly of smaller calibre RGC axons, in which axoplasmic transport of mitochondria is physically limited and thus requires more energy (Javaheri et al. 2007). Linezolid-induced optic neuropathy primarily involves the highly energy-dependent axons of the papillomacular bundle. Our case is unusual because of the residual optic nerve dysfunction evident on electrophysiologic testing despite the immediate visual recovery to 6/6 following cessation of the linezolid therapy (Fig. 1). The VEPs improved in amplitude, but were still delayed all-round, being of shorter implicit time (IT) to large chequers but longer (very delayed) IT to smaller chequers. This latter observation is noteworthy and may possibly represent toxicity from his other medication although we were unable to find reports of optic neuropathy associated with his other drugs. The PERGs had little changed with similar N95 loss; the PERG N35, P50 and N95 were all slower. In conclusion, we encountered rapid visual recovery in a case of linezolid-induced optic neuropathy, whereas we have strong evidence of ganglion cell loss and continued optic nerve dysfunction.
Source: Acta Ophthalmologica
DOI: 10.1111/aos.13237
Authors: Elke O. Kreps, Lawrence Brown, Ian G. Rennie
Language: English
Topic: Drug-Induced Ocular Toxicity
Subfield: Ophthalmology
Field: Medicine
Domain: Health Sciences
Open Access status: bronze
OpenAlex ID: W2527444122
